advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tacoma, Washington, USA:

My three-year-old daughter was diagnosed with type 1 diabetes five months ago. When she recently ended her honeymoon period, we increased the amount of Lantus she takes in the morning. Now, her blood sugars are fairly normal during the day, but spike up in the nighttime. She can have a normal blood sugar when I check her in the middle of the night, but her readings will still be over 300 mg/dl [16/7 mmol/L] when she wakes up in the morning. We recently split her Lantus into a morning dose and a bedtime dose, but she is still experiencing morning highs. This morning, her reading was 76 mg/dl [4.2 mmol/L] at 2 a.m. and 276 mg/dl [15.3 mmol/L] at 6 a.m. She was given both NovoLog and Lantus at about 8:30 p.m. last night. Do you have any suggestions?

Answer:

I always look for a low blood sugar when I see these readings. It may not be happening, but check a bit later in the night. If there isn't one, then a bit more Lantus at bedtime may be indicated. Your should consult your diabetes team about this as well. Perhaps, you might want to get a pump with adjustable nighttime rates as an alternative.

LD

[Editor's comment: You should also discuss treatment of lows during the night with your diabetes team. A blood sugar of 76 mg/dl [4.2 mmol/L] at 2 a.m. is a bit low for a three-year-old. It is not clear from your question that you treated this or not. BH]

DTQ-20080320151911
Original posting 24 Mar 2008
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.